Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS St. Louis, MO

July 23, 2017Greene County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 4:30 PM CDT for Greene County, Macoupin County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:30 PM CDT (21:30 UTC)
Expired
Jul 23, 2017, 5:00 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:49 PM CDTHAIL 13 Nw Athensville, ILTIME ESTIMATED BY RADAR. REPORT FORWARDED FROM WFO ILX SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS53 KLSX 232130
SVRLSX
ILC061-117-232215-
/O.NEW.KLSX.SV.W.0157.170723T2130Z-170723T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
430 PM CDT SUN JUL 23 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in southwestern Illinois...
  Northern Macoupin County in southwestern Illinois...

* Until 515 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located near Murrayville,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Carlinville, Palmyra, Athensville, Nilwood, Modesto, Chesterfield,
  Hettick, Standard City and Scottville.

This also includes  Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3937 8974 3917 8998 3951 9036 3952 9034
      3952 9000
TIME...MOT...LOC 2130Z 313DEG 22KT 3953 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
735 
WWUS53 KLSX 232144
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
444 PM CDT SUN JUL 23 2017

ILC061-117-232215-
/O.CON.KLSX.SV.W.0157.000000T0000Z-170723T2215Z/
Greene IL-Macoupin IL-
444 PM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN GREENE AND NORTHERN MACOUPIN COUNTIES...

At 444 PM CDT, a severe thunderstorm was located near Athensville,
moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Carlinville, Palmyra, Athensville, Nilwood, Modesto, Chesterfield,
Hettick, Standard City and Scottville.

This also includes  Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3937 8974 3917 8998 3951 9036 3952 9034
      3952 9000
TIME...MOT...LOC 2144Z 340DEG 16KT 3948 9025 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
276 
WWUS53 KLSX 232200
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
500 PM CDT SUN JUL 23 2017

ILC061-117-232210-
/O.CAN.KLSX.SV.W.0157.000000T0000Z-170723T2215Z/
Greene IL-Macoupin IL-
500 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE AND
NORTHERN MACOUPIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3937 8974 3917 8998 3951 9036 3952 9034
      3952 9000
TIME...MOT...LOC 2156Z 313DEG 22KT 3941 9016 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 23, 3:50 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 PM CDT Sun Jul 23 2017

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 350 PM CDT Sun Jul 23 2017

Isolated to scattered thunderstorms have developed near a cold front
which is slowly sinking southward through Missouri and Illinois.
Convection will likely continue through the evening hours before
dissipating with the loss of diurnal heating. There is much less
instability and there are far less favorable lapse rates this
afternoon compared to yesterday afternoon, and both the air
temperature and the dew point will be decreasing overnight behind
the front. Although an isolated strong to severe storm is possible,
a repeat of last night's severe weather is not anticipated.

Heat index values were hovering near the century mark this
afternoon, therefore the Excessive Heat Warning will be retained
through the early evening with the expectation that it will be
cancelled or allowed to expire this evening. Overnight lows will
likely fall into the 60s areawide (closer to 70 in the urban core of
St. Louis). Highs tomorrow will be 5-10 degrees cooler across the
area except over the eastern Ozarks where temperatures will likely
be similar to what they were today.

42

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 350 PM CDT Sun Jul 23 2017

Main focus will be temps on Wed with a relatively uneventful week
ahead.

Mdls are in fairly good agreement thru the period. Period begins
with weak NW flow aloft and a sfc ridge building into the region
from the Great Lakes. Light ely flow and a mostly clear sky shud
allow for ample radiational cooling and have trended aob the cooler
guidance.

With sfc winds becoming more sly on Tues and the upper ridge
building into the area, temps shud warm up quickly. The main warm up
is still expected to be Wed. The GFS suggests convection possible as
early as mid morning thru central portions of the CWA on the ern
fringes of the cap with good low level support. While this can not
be ruled out, does not seem the most likely soln attm. Have
therefore continued temps in the mid to upper 90s due to 850mb temps
around 22C.

A cdfnt shud push thru the CWA Thurs and Fri bringing TSRA with it.
Given amount of CAPE that shud be available ahead of the fnt, a
severe threat shud exist on Thurs and possibly Fri. However, weak
deep layer shear will help keep threat limited. With K-index values
around 40C, will need to monitor this event for heavy rain
potential.

A large sfc ridge builds into the region behind the cdfnt with NW
flow aloft. Much cooler conditions currently expected with 850mb
temps in the 12C to 14C range.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1237 PM CDT Sun Jul 23 2017

VFR conditions are expected for the first 0-6 hours and likely for
the majority of the TAF period. Widely scattered showers and
thunderstorms are expected to develop near a cold front as it
moves through Missouri and Illinois, but it is not clear whether
these will affect the terminals. Initially light and variable or
southwesterly winds will become northerly behind the front.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     71  90  71  92 /  30   0   0   5
Quincy          65  84  66  88 /  10   0   0   0
Columbia        68  87  67  90 /  10   0   0   0
Jefferson City  70  90  68  92 /  10   0   0   5
Salem           69  88  66  88 /  20   0   5   5
Farmington      70  90  68  90 /  20   5   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 8 PM CDT this evening for Madison
     IL-Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 23, 3:57 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
357 PM CDT Sun Jul 23 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
357 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

An Excessive Heat Warning remains in effect for areas near and
south of Interstate 70 through early this evening. Please see this
product for additional information.

Isolated strong to severe thunderstorms are possible this
afternoon and evening for areas north and east of Saint Louis.
Gusty winds and hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous heat index values between 105 and 110 degrees are
expected to return to much of the area on Wednesday afternoon and
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
areas north and east of Saint Louis.

Tilly

In the hours before

Local storm report, Jul 23, 11:25 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     WINFIELD                39.00N  90.74W
07/23/2017                   LINCOLN            MO   PUBLIC

            NUMEROUS 6 INCH OR GREATER TREE LIMBS DOWN. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER LSX1700570

TILLY
Local storm report, Jul 23, 11:30 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     SALEM                   38.63N  88.95W
07/23/2017                   MARION             IL   PUBLIC

            LARGE TREE LIMBS SNAPPED. SOME TREE LIMBS FELL ON POWER
            LINES. AT LEAST ONE BROKEN TELEPHONE POLE.

&&

EVENT NUMBER LSX1700571

KANOFSKY
Local storm report, Jul 23, 11:43 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     TSTM WND DMG     CENTRALIA               38.52N  89.13W
07/23/2017                   MARION             IL   PUBLIC

            3 POWER POLES SNAPPED AND A LARGE TREE UPROOTED.

&&

EVENT NUMBER LSX1700572

KANOFSKY
Local storm report, Jul 23, 11:58 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND DMG     RAYMOND                 39.32N  89.57W
07/23/2017                   MONTGOMERY         IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN. SOME SHINGLES BLOWN OFF
            ROOFS. DAMAGE TO CORN AND SOYBEAN CROPS.

&&

EVENT NUMBER LSX1700573

TILLY
Local storm report, Jul 23, 12:01 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND DMG     FARBER                  39.27N  91.58W
07/23/2017                   AUDRAIN            MO   LAW ENFORCEMENT

            MULTIPLE TREES DOWN THROUGHOUT EASTERN AUDRAIN COUNTY

&&

EVENT NUMBER LSX1700574

WALSH
Local storm report, Jul 23, 12:02 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     LITCHFIELD              39.18N  89.66W
07/23/2017                   MONTGOMERY         IL   PUBLIC

            WIND DAMAGE TO BUILDINGS AT RP LUMBER IN LITCHFIELD.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700575

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:33 PM CDTSpecial Weather StatementLSXSaint Clair42 min
Jul 22, 11:11 PM CDTSpecial Weather StatementLSXMadison49 min
Jul 22, 11:34 PM CDTSpecial Weather StatementLSXSaint Clair41 min
Jul 23, 2:17 AM CDTSevere Thunderstorm WarningLSXPike43 min
Jul 23, 2:48 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Madison, Pike42 min
Jul 23, 3:14 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Jul 23, 3:19 AM CDTSevere Thunderstorm WarningLSXSaint Clair41 min
Jul 23, 3:25 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Montgomery50 min
Jul 23, 3:48 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair, Washington42 min
Jul 23, 4:08 AM CDTSevere Thunderstorm WarningLSXFayette, Macoupin, Montgomery67 min
Jul 23, 4:24 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Washington52 min
Jul 23, 5:01 PM CDTSpecial Weather StatementLSXMacoupin44 min
Jul 23, 5:14 PM CDTSpecial Weather StatementLSXPike46 min
Jul 23, 6:52 PM CDTSpecial Weather StatementLSXJersey53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.